Open Access
Translator Disclaimer
December, 1965 Rate of Convergence in the Compound Decision Problem for Two Completely Specified Distributions
J. F. Hannan, J. R. Van Ryzin
Ann. Math. Statist. 36(6): 1743-1752 (December, 1965). DOI: 10.1214/aoms/1177699802

Abstract

Simultaneous consideration of $n$ statistical decision problems having identical generic structure constitutes a compound decision problem. The risk of a compound decision problem is defined as the average risk of the component problems. When the component decisions are between two fully specified distributions $P_0$ and $P_1, P_0 \neq P_1$, Hannan and Robbins [2] give a decision function whose risk is uniformly close (for $n$ large) to the risk of the best "simple" procedure based on knowing the proportion of component problems in which $P_1$ is the governing distribution. This result was motivated by heuristic arguments and an example (component decisions between $N(-1, 1)$ and $N(1, 1))$ given by Robbins [4]. In both papers, the decision functions for the component problems depended on data from all $n$ problems. The present paper considers, as in Hannan and Robbins [2], compound decision problems in which the component decisions are between two distinct completely specified distributions. The decision functions considered are those of [2]. The improvement is in the sense that a convergence order of the bound is obtained in Theorem 1. Higher order bounds are attained in Theorems 2 and 3 under certain continuity assumptions on the induced distribution of a suitably chosen function of the likelihood ratio of the two distributions.

Citation

Download Citation

J. F. Hannan. J. R. Van Ryzin. "Rate of Convergence in the Compound Decision Problem for Two Completely Specified Distributions." Ann. Math. Statist. 36 (6) 1743 - 1752, December, 1965. https://doi.org/10.1214/aoms/1177699802

Information

Published: December, 1965
First available in Project Euclid: 27 April 2007

zbMATH: 0161.37901
MathSciNet: MR184340
Digital Object Identifier: 10.1214/aoms/1177699802

Rights: Copyright © 1965 Institute of Mathematical Statistics

JOURNAL ARTICLE
10 PAGES


SHARE
Vol.36 • No. 6 • December, 1965
Back to Top